Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 60, NWS Birmingham, AL

September 17, 2009Jefferson County, St. Clair County, Alabama

NWS Birmingham, AL issued this flash flood warning at Sep 17, 2009, 8:06 PM CDT for Jefferson County, St. Clair County, Alabama. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2009, 8:06 PM CDT (01:06 UTC)
Expired
Sep 17, 2009, 11:00 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Jefferson County, AL, St. Clair County, AL

The radar

The Birmingham radar (KBMX), 61 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 8:17 PM CDTFLASH FLOODMargaret, ALFLOODING REPORTED IN MARGARET ON MAIN STREET AT THE POST OFFICE.
Sep 17, 8:20 PM CDTFLASH FLOODSsw Odenville, ALFLASH FLOODING REPORTED IN ODENVILLE WITH A CAR REPORTEDLY FLOATING IN THE WATER ON FOREMAN AVENUE.
Sep 17, 9:20 PM CDTFLASH FLOODArgo, ALMAJOR FLOODING REPORTED IN ARGO WITH A ALMOST ONE FOOT OF WATER INTO BUSINESSES ON MAIN STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
572 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 180106
FFWBMX
ALC073-115-180400-
/O.NEW.KBMX.FF.W.0060.090918T0106Z-090918T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
806 PM CDT THU SEP 17 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL JEFFERSON COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF TRUSSVILLE...
  WEST CENTRAL ST. CLAIR COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...ODENVILLE...MOODY...

* UNTIL 1100 PM CDT

* AT 803 PM CDT...THE NATIONAL WEATHER SERVICE DOPPLER RADAR         
  INDICATED THAT TWO TO THREE INCHES OF RAIN HAD FALLEN OVER THE     
  WARNED AREA WHICH WILL PRODUCE FLASH FLOODING. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ARGO...
  MARGARET AND CLAY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN ADDITIONAL TWO TO THREE INCHES OF RAIN IS POSSIBLE FROM THIS 
STORM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3374 8661 3373 8636 3359 8638 3360 8662

$$

10/ARM
1 follow-up statement
000 
WGUS74 KBMX 180200
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
900 PM CDT THU SEP 17 2009

ALC073-115-180400-
/O.CON.KBMX.FF.W.0060.000000T0000Z-090918T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON AL-ST. CLAIR AL-
900 PM CDT THU SEP 17 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR WEST
CENTRAL ST. CLAIR AND EAST CENTRAL JEFFERSON COUNTIES...

AT 858 PM CDT...THE NATIONAL WEATHER CONTINUED TO DETECT A
THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ODENVILLE...
MARGARET...CLAY AND ARGO

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN ADDITIONAL 2 TO 3 INCHES OF RAIN IS STILL POSSIBLE FROM THESE 
STORMS. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3374 8661 3373 8636 3359 8638 3360 8662

$$

10/ARM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 6:58 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Sep 17, 6:58 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
658 PM CDT THU SEP 17 2009

.UPDATE...AVIATION DISCUSSION.

&&

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.

PESKY UPPER LOW TO OUR WEST WILL CONTINUE TO ALLOW GULF MOISTURE
TO SPREAD NORTHWARD ACROSS THE AREA THROUGH THE WEEKEND. WILL
GENERALLY KEEP LIKELY POPS EACH DAY DURING THE PEAK HEATING HOURS
AND THEN...MAINLY SCATTERED TO ISOLATED TYPE WORDING AS WE MOVE
THROUGH THE NIGHTTIME HOURS. POCKETS OF HEAVY RAINFALL POSSIBLE
EACH AFTERNOON AND WILL CONTINUE TO MONITOR FOR FLOODING CONCERNS.
HIGHS EACH DAY IN THE 80 TO 85 DEGREE RANGE WITH OVERNIGHT LOWS UPPER
60S TO LOWER 70S.

.LONG TERM...MONDAY THROUGH THURSDAY.

IT APPEARS THAT THE UPPER WILL GRADUALLY OPEN UP INTO A WEAKER
TROUGH WITH HIGH PRESSURE TO OUR EAST TRYING TO BUILD WEST.  BIG
CONCERN IS RAPID DEVELOPMENT OF ANOTHER UPPER LOW FURTHER WEST AND
MOVING EASTWARD LATER IN THE PERIOD.  OVERALL...THE THETA-E AXIS
REMAINS ACROSS THE AREA WITH MOISTURE SPREADING NORTHWARD. WILL
GENERALLY KEEP POPS IN THE HIGH CHANCE CATEGORY THROUGH THE PERIOD
WITH THE HOPE OF SOME DRIER AIR LATER IN THE PERIOD.  HIGHS IN THE
80S EACH DAY WITH OVERNIGHT LOWS MAINLY IN THE 60S.

&&

.AVIATION...00Z TAF DISCUSSION.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DECREASE IN COVERAGE FOR
THE NEXT SEVERAL HOURS. HOWEVER...A FEW TAF LOCATIONS COULD STILL BE
AFFECTED BY THUNDERSTORM ACTIVITY. AFTER COVERAGE DECREASES...THE
MAIN AVIATION PROBLEMS WILL SHIFT TO CEILING AND VISIBILITY. FEEL
PRETTY CONFIDENT THAT ALL STATIONS WILL AT LEAST SEE MVFR CONDITIONS
AFTER 06Z...WITH SOME DROPPING AS LOW AS IFR DUE TO LOW CEILINGS.
CLOUD COVER SHOULD PREVENT VISIBILITIES FROM DROPPING TOO LOW. THEY
SHOULD REMAIN IN THE MVFR RANGE.

EXPECT THE SAME CONDITIONS AGAIN TOMORROW WITH SCATTERED TO NUMEROUS
THUNDERSTORMS IN THE LATE AFTERNOON AND EARLY EVENING HOURS. KIND OF
HARD TO TIME THEM RIGHT NOW AS IT WILL ALL DEPEND ON HOW QUICK THOSE
LOW CLOUDS WILL LIFT.

10/ARM

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 17, 12:52 PM CDT, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1252 PM CDT THU SEP 17 2009

ALZ011>015-017>050-181800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1252 PM CDT THU SEP 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PERIODS OF RAIN...HEAVY AT TIMES...WILL CONTINUE THIS AFTERNOON.
ALTHOUGH WIDESPREAD FLOODING IS NOT EXPECTED...LOCALLY HEAVY
RAINFALL COULD CAUSE MINOR FLOODING....MAINLY THROUGH 7 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PERIODS OF RAIN...HEAVY AT TIMES...WILL CONTINUE FRIDAY. SEVERAL
DAYS OF RAINFALL WILL SATURATE SOILS...INCREASING THE THREAT OF
FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 17, 7:24 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
724 PM CDT THU SEP 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLASH FLOOD      3 NW ALABASTER          33.27N 86.85W
09/17/2009                   SHELBY             AL   AMATEUR RADIO

            WATER REPORTED INSIDE HOMES IN THE HILLSBORO LANE AND
            ROCKY RIDGE DRIVE LOCATIONS OF HELENA. FIRE DEPARTMENT
            REQUESTING ADDITIONAL STATIONS TO ASSIST IN THE AREA.

&&

GGOGGINS
Local storm report, Sep 17, 7:35 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
735 PM CDT THU SEP 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FLASH FLOOD      1 NE VILLAGE CREEK DOCE 33.56N 86.91W
09/17/2009                   JEFFERSON          AL   AMATEUR RADIO

            FLOODING REPORTED AT THE 1500 BLOCK OF PRATT HIGHWAY IN
            FORESTDALE...ONE PERSON ALSO BEING REPORTED TRAPPED IN A
            HOME AT THAT LOCATION.

&&

GGOGGINS
Local storm report, Sep 17, 7:38 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
738 PM CDT THU SEP 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FLASH FLOOD      6 N BESSEMER            33.46N 86.95W
09/17/2009                   JEFFERSON          AL   AMATEUR RADIO

            STREET FLOODING REPORTED AT INTERSTATE 59/20 AND ALLISON
            BONNET DRIVE IN FAIRFIELD.

&&

GGOGGINS
Local storm report, Sep 17, 7:48 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
748 PM CDT THU SEP 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     FLASH FLOOD      VILLAGE CREEK 24TH STRE 33.54N 86.82W
09/17/2009                   JEFFERSON          AL   AMATEUR RADIO

            WOMAN REPORTED TRAPPED IN CAR NEAR VILLAGE CREEK
            BIRMINGHAM.

0740 PM     FLASH FLOOD      VILLAGE CREEK 24TH STRE 33.54N 86.82W
09/17/2009                   JEFFERSON          AL   AMATEUR RADIO

            WOMAN REPORTED TRAPPED IN HER CAR BY FLOODWATERS ALONG
            VILLAGE CREEK IN BIRMINGHAM.

&&

JSIRMON
Local storm report, Sep 17, 7:50 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
750 PM CDT THU SEP 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     FLASH FLOOD      BIRMINGHAM              33.53N 86.80W
09/17/2009                   JEFFERSON          AL   AMATEUR RADIO

            WATER FLOWING ACROSS THE 2800 BLOCK OF NORWOOD BLVD.

&&

JSIRMON
Local storm report, Sep 17, 8:01 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
801 PM CDT THU SEP 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FLASH FLOOD      BIRMINGHAM              33.53N 86.80W
09/17/2009                   JEFFERSON          AL   EMERGENCY MNGR

            MULTIPLE WATER RESCUES CURRENTLY ONGOING ACROSS THE
            BIRMINGHAM METRO AREA DUE TO FLASH FLOODING.

&&

GGOGGINS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 7:23 PM CDTAreal Flood AdvisoryBMXSt. Clair112 min
Sep 17, 9:26 PM CDTFlash Flood WarningBMXJefferson, St. Clair, Shelby3 hr
Sep 18, 12:33 AM CDTFlash Flood WarningBMXJefferson, St. Clair, Shelby5 hr
Sep 18, 2:57 AM CDTAreal Flood AdvisoryBMXJefferson, Shelby2 hr
Sep 18, 5:02 AM CDTFlash Flood WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more5 days
Sep 18, 6:48 AM CDTRiver Flood WarningBMXBibb, Jefferson, Shelby14 hr
Sep 18, 3:55 PM CDTAreal Flood AdvisoryBMXMarengo2 hr
Sep 18, 5:41 PM CDTAreal Flood AdvisoryBMXLowndes2 hr
Sep 18, 5:54 PM CDTAreal Flood AdvisoryBMXPerry2 hr
Sep 18, 6:29 PM CDTAreal Flood AdvisoryBMXTuscaloosa2 hr

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.